Weird ekg, anti-freeze answers

Home / Journal Club / Weird ekg, anti-freeze answers

Whenever you see a slow, wide QRS ekg; think hyperkalemia, regardless of the underlying rhythm.  The ddx includes (1) heart disease – ischemia, cardiomyopathy / scarring, carditis, (2) medications – digoxin, tricyclic antidepressants (TCAs), other meds that affect the sodium channels, beta-blockers (bb) / calcium channel blockers (ccb), and (3) hyperkalemia.

The most common causes I see are hyperkalemia or beta-blocker / ccb.  You can check a potassium quickly with a bedside test (e.g. i-stat).  Arguably, it’s the most dangerous ddx on the list.  I see this ekg all the time.  The unusual feature of this case is the patient’s red-herring complaint of chest pain.  Patient usually come in with weakness, dizzy, or dyspnea.

Most everything can be ruled out by h&p.  It’s unusual to see this kind of ekg due to acute coronary syndrome (acs).  Most brady-arrhythmias in acs are related to inferior wall stemi, which is not present on this ekg.  The ekg is also not consistent with TCAs – if you see this ekg in a TCA overdose, they are typically tachycardic, hypotensive, and comatose.  The patient’s medication list did not include digoxin or a beta-blocker, but she was on a ccb.  It’s unusual for this to be due to a ccb unless it’s an intentional overdose.

Her i-stat K was over 7.0.  She received iv calcium, insulin, dextrose, and a nebulized albuterol treatment.  Repeat ekg is shown.  Her creatinine was bumped to 2.0 from a baseline of 1.2.  She was admitted and had an unremarkable recovery.  See the repeat ekg a hour later.  And yes, we did this at follow-up.

ekg2

 

Swallowing a little anti-freeze is harmless.  You know the guy is ok, but do you work him up anyway?  The main goal here is make sure the story is accurate.  It was a sip, it was not intentional, it was anti-freeze, and the patient feels ok.

 
Toxic alcohols are only toxic when ingested in significant quantities per body weight.  An adult can drink more ethylene glycol without getting sick compare to a child or toddler.  Thus, the approach to an accidental anti-freeze ingestion is different in a child.  In addition, little kids don’t come in with this scenario (siphoning), and glycols are somewhat sweet and tasty.  With little exception, all children should be “worked up”, i.e., get labs and be observed.

 
The lab tests needed are a basic chemistry, a serum osmolarity, and a serum ethanol (sic) measurement.  Don’t bother sending an ethylene glycol level on everyone, it’s a waste.  For the physical, look in the mouth, see if there are any burns.  Look over the vital signs.  In the early stages of a bad ethylene glycol ingestion, patients are not all that sick, they are just intoxicated (by an alcohol).  When the toxic metabolites kick in, patients are sick (mostly lethargy / coma) and it’s not subtle.  All of the sick patients I’ve seen come in one variety – a young-ish, healthy person is brought in for coma / lethargy and has an unexplained anion gap because someone poisoned them.  It is not a suicidal modus operandi in the Bronx.

 
If BOTH the anion gap and the osmolar gap are normal, the patient did not ingest a significant amount of ethylene glycol and can be discharged.  Patients with ethylene glycol poisoning may present with only an osmolar gap or only an anion gap.

 
Toxic alcohols all have unique characteristics.  For ethylene glycol – it’s brain, kidney, heart that are affected.  Look for hypocalcemia and crystals in the urine (urine glow is unreliable).  Treatment is either ethanol or fomepizole + hemodialysis.  Fomepizole is costly but much easier to administer.  Thiamine / pyridoxine may be helpful.

 
I sent labs on the guy even though I knew he’s fine.  I did it so we can talk about ethylene glycol.  It meant the guy sat around the ED for an hour or two.  The labs were normal and the patient was discharged.

Leave a Reply